Alert archive / Idaho / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jan 30, 2004, 11:35 AM MST for 4 counties in Idaho. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 30, 2004, 11:35 AM MST (18:35 UTC)
- Expired
- Jan 30, 2004, 12:30 PM MST
- In force
- 55 min
- Issued by
- NWS Pocatello, ID
- Area
- Counties, with a storm outline in the text
Counties Bingham County, ID, Blaine County, ID, Cassia County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 38 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 6.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPIH 301835 SVRPIH IDC011-013-031-077-301930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 1135 AM MST FRI JAN 30 2004 THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BINGHAM COUNTY IN IDAHO SOUTHEASTERN BLAINE COUNTY IN IDAHO NORTHEASTERN CASSIA COUNTY IN IDAHO THIS INCLUDES THE CITY OF HEGLAR POWER COUNTY IN IDAHO THIS INCLUDES THE CITIES OF...NEELEY...AMERICAN FALLS * UNTIL 1230 PM MST * AT 1135 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 34 MILES NORTHWEST OF ABERDEEN TO 21 MILES WEST OF HEGLAR...OR ALONG A LINE EXTENDING FROM 25 MILES SOUTH OF ARCO TO 10 MILES WEST OF IDAHOME...AND MOVING SOUTHEAST AT 50 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRINGFIELD...ROCKLAND...PINGREE AND COLD WATER. LAT...LON 4330 11339 4238 11338 4241 11272 4326 11257 $$ HEDGES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 8:45 AM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Jan 30, 8:45 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 845 AM MST FRI JAN 30 2004 .DISCUSSION... A LINE OF THUNDERSTORMS HAS DEVELOPED IN MARGINALLY UNSTABLE AIR AHEAD OF THE COLD FRONT NOW MOVING INTO WRN ID. COMBINED WITH THE POST FRONTAL WINDS...SOME OF THESE THUNDERSTORMS ARE PRODUCING WINDS GUSTS UP TO 60 MPH. THE LINE OF THUNDERSTORMS SHOULD REACH THE WRN CWA AROUND NOON...AND RAPIDLY PASS THRU THE CWA IN THE EARLY AFTN HRS. HAVE UPDATED THE CURR FCST TO REFLECT THE TSTMS...AND TO UP THE WINDS. HEDGES .PREVIOUS DISCUSSION... .SHORT-TERM... H20 LOOPS AT 08Z INDICATE UPPER LEVEL SYSTEM NEAR 130W WITH SMALL SUBTROPICAL CONNECTION. RADAR LOOPS SHOW W-E BANDS OF LIGHT PCPN IN WARM SECTOR SHIFTING NE ACROSS THE SNAKE PLAIN. FAST PROGRESSIVE MOTION OF WAVE PROGGED WELL IN THE MODEL SUITES. GFS-MM5 AND WRF MOVE SFC COLD FRONT (CURRENTLY ALONG THE OR/WA COAST) EAST PASSING ACROSS THE CENTRAL MTS ZONES ABOUT 18Z...SNAKE PLAIN 19-22Z...AND INTO ZONES 19/23 BY 00Z. THE TRAILING UPPER TROUGH WILL FOLLOW AND CLEAR THE ID/WY BORDER BY MIDNIGHT SAT. CROSS SECTIONS INDICATE GENERALLY WEAK WARM AIR ADVECTION PCPN LASTING UNTIL NOON THEN THE BULK OF THE FORCING OCCURS ALONG THE FRONT AND ANY OROGRAPHICS IN EAST FACING SLOPES. THE WSW FOR ZONES 19/23 CONTINUES WITH STORM TOTAL OF 10 TO 20 INCHES ABOVE 6500 FEET. GUIDANCE WINDS IN VCNTY OF 25 TO 30 KT RANGE FOR ZONES 17/20/21 FROM ABOUT 18Z TO 00Z TONIGHT AS PER ETA BUFKIT/WRF SO WILL BE ISSUING A WIND ADVISORY FOR THOSE ZONES. THE RAIN TO SNOW CHANGEOVER IN THE VALLEYS WILL BE QUICK WITH ONLY A SMALL ACCUMULATION IN THE SNAKE PLAIN. POSSIBLY SOME ENHANCEMENT IN SNOWS ALONG EASTERN FOOTHILLS WITH BRIEF POST-FRONTAL CONVERGENCE EVENT IN ZONE 20. THE STEADY PCPN WILL SHUT OFF BY MIDNIGHT SAT WITH LINGERING SCATTERED SNOW SHOWERS. THE DEEPENING SFC LOW/UPPER LOW MOVES FURTHER EAST ON SAT WITH MOIST NW FLOW ALOFT OVER THE REGION. A SMALL WAVE EJECTS DOWNSTREAM OVER THE REGION ON SUN. THE TREND OF MED-HIGH POPS TODAY/TONIGHT AND LOW CHC FOR SAT/SUN LOOKS GOOD IN THE GRIDS. COLD AIR ADVECTION OF ABOUT 10 DEGS ON SAT. 04 .LONG-TERM... MRF AND UK MODEL THIS RUN COMING MORE IN LINE WITH THE ECMWF. MODELS ALL AGREE ON A H5 HIGH OVER BRITISH COLUMBIA SUNDAY/MONDAY SPLITTING INCOMING ENERGY ASSOCIATED WITH A H5 CLOSED LOW CIRCULATION NEAR/AROUND 44N/130W 12Z MONDAY. WITH THE SPLIT AND DEPENDING ON WHICH MODEL IS TO BE BELIEVED...THE SOUTHERN STREAM ENERGY IS FORCED TO MOVE INTO THE DESERT SOUTHWEST BY 12Z WEDS WITH THE NORTHERN BRANCH GRAZING THE AREA MONDAY INTO TUESDAY. THE GFS/MRF IS WITH MORE GENEROUS WITH SOUTHERN BRANCH ENERGY REACHING IDAHO AND THE QPF FOR MONDAY AFT/EVE INTO TUESDAY. THE MRF MOVES THE H5 LOW AND SOUTHERN BRANCH JET FROM OREGON INTO NEVADA AND THEN INTO SOUTHERN UTAH. THE ECMWF AND UK TRACK IS MUCH FURTHER SOUTH WITH THEIR MAIN ENERGY MOVING THROUGH SOUTHERN CALIFORNIA THEN EAST INTO AZ/NM BY 12Z WEDS. WILL COMPROMISE BETWEEN THE MORE AGGRESSIVE GFS/MRF AND THE LESS ECMWF/UK SOLUTIONS. AFTER TROUGH MOVES THROUGH...NORTHWEST FLOW SETS UP WITH THE MRF AND UK SHOWING A FAST DISTURBANCE EMBEDDED WITHIN THE FLOW MOVING FROM NEAR BOISE AT 00Z THURSDAY INTO ARIZONA BY 12Z THURSDAY. BEST JET DYNAMICS ARE FROM BURLEY WEST SO UNLESS THEIR IS A DRAMATIC CHANGE IN THE TRAJECTORY OR POSITION...NOT EXPECTING MUCH IN THE WAY OF PRECIP WITH THIS DISTURBANCE. A DIRTY/TRANSITORY H5 RIDGE SLIDES THROUGH THURSDAY WITH THE NEXT PROGRESSIVE/CONSOLIDATED WAVE MOVING THROUGH FRIDAY NIGHT/SATURDAY MORNING WITH ANOTHER ROUND OF PRECIPITATION. SIMOSKO && .PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING CONTINUES TODAY FOR ZONES 19/23. WIND ADVISORY ISSUED FOR ZONES 17/20/21. PLEASE REFER TO WEATHER BULLETINS FOR THE LATEST DETAILS. &&
Hazardous weather outlook, Jan 30, 6:00 AM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO IDAHO 600 AM MST FRI JAN 30 2004 IDZ017>023-031-032-311300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 600 AM MST FRI JAN 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... PERIODS OF SNOW ARE EXPECTED WITH ACCUMULATIONS OF 3 TO 6 INCHES OVER THE UPPER SNAKE AND EASTERN HIGHLANDS AND 2 TO 4 INCHES OVER THE CENTRAL MOUNTAINS. WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 40 MPH IN THE EASTERN MAGIC VALLEY AND SNAKE RIVER PLAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 11:09 AM MST | Severe Thunderstorm Warning | PIH | Cassia, Lincoln, Minidoka | 51 min |
| Jan 30, 12:10 PM MST | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville | 50 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.